Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Dodge City, KS

February 20, 20237 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 20, 2023, 2:03 PM CST for 7 counties in Kansas. It took effect at Feb 21, 2023, 12:00 PM CST. It was in force for 7 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2023, 2:03 PM CST (20:03 UTC)
In effect from
Feb 21, 2023, 12:00 PM CST
Expired
Feb 21, 2023, 7:00 PM CST
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Grant County, KS, Haskell County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 2:23 PM CSTNON-TSTM WND GST 549 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Feb 21, 2:25 PM CSTNON-TSTM WND GST 505 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.
Feb 21, 3:35 PM CSTNON-TSTM WND GST 511 Wsw Hugoton, KSAWOS STATION KHQG HUGOTON.
Feb 21, 3:40 PM CSTNON-TSTM WND GST 531 Wsw Hayne, KSMESONET STATION UP407 0.6 SW HAYNE (UPR).
Feb 21, 4:00 PM CSTNON-TSTM WND GST 513 Se Meade State Park, KSMESONET STATION MEUK1 MEADE.
Feb 21, 4:20 PM CSTNON-TSTM WND GST 522 Wsw Liberal, KSAWOS STATION KLBL LIBERAL.
Feb 21, 4:34 PM CSTNON-TSTM WND GST 512 Ene Plains City, KSMESONET STATION UP332 2.2 E PLAINS CITY (UPR).
Feb 21, 4:44 PM CSTNON-TSTM WND GST 572 Wsw Minneola, KSMESONET STATION UP313 2.1 W MINNEOLA (UPR).
Feb 21, 4:57 PM CSTNON-TSTM WND GST 515 Ne Meade, KSMESONET STATION UP367 4.9 NE MEADE (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS83 KDDC 202003
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
203 PM CST Mon Feb 20 2023


KSZ084>088-211100-
/O.UPG.KDDC.FW.A.0002.230221T1800Z-230222T0000Z/
/O.NEW.KDDC.FW.W.0003.230221T1800Z-230222T0100Z/
Morton-Stevens-Seward-Meade-Clark-
203 PM CST Mon Feb 20 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084, 085,
086, 087, AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CST Tuesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade and Fire Weather Zone 088 Clark.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given the ongoing severe drought. Any outdoor 
  burning is strongly discouraged Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
989 
WWUS83 KDDC 210734
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
134 AM CST Tue Feb 21 2023

...Critical Risk of Wildfire Spread Near Oklahoma Tuesday
Afternoon...

KSZ084>088-220000-
/O.CON.KDDC.FW.W.0003.230221T1800Z-230222T0100Z/
Morton-Stevens-Seward-Meade-Clark-
134 AM CST Tue Feb 21 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 084, 085, 086, 087, AND 088...

* AFFECTED AREA...In Kansas, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade and Fire Weather Zone 088 Clark.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given the ongoing severe drought. Any outdoor 
  burning is strongly discouraged Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
049 
WWUS83 KDDC 211642
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1042 AM CST Tue Feb 21 2023


KSZ084>087-221030-
/O.NEW.KDDC.FW.A.0003.230222T1700Z-230223T0200Z/
/O.CON.KDDC.FW.W.0003.230221T1800Z-230222T0100Z/
Morton-Stevens-Seward-Meade-
1042 AM CST Tue Feb 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084,
085, 086, 087, AND 088...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 084, 085, 086, AND 087...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday morning through Wednesday evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and 
  Fire Weather Zone 087 Meade.

* WINDS...Southwest 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given the ongoing severe drought. Any outdoor 
  burning is strongly discouraged Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.



&&

$$

KSZ088-220100-
/O.CON.KDDC.FW.W.0003.230221T1800Z-230222T0100Z/
Clark-
1042 AM CST Tue Feb 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084,
085, 086, 087, AND 088...

* AFFECTED AREA...In Kansas, Fire Weather Zone 088 Clark.

* WINDS...South 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given the ongoing severe drought. Any outdoor 
  burning is strongly discouraged Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ074>076-221030-
/O.NEW.KDDC.FW.A.0003.230222T1700Z-230223T0200Z/
Stanton-Grant-Haskell-
1042 AM CST Tue Feb 21 2023

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074, 075, AND 076...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday morning through Wednesday evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant and Fire Weather Zone 076 Haskell.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
510 
WWUS83 KDDC 211952
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
152 PM CST Tue Feb 21 2023


KSZ075-076-220930-
/O.EXA.KDDC.FW.W.0003.000000T0000Z-230222T0100Z/
/O.CON.KDDC.FW.A.0003.230222T1700Z-230223T0200Z/
Grant-Haskell-
152 PM CST Tue Feb 21 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 075 AND
076...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074, 075, AND 076...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 075 Grant and 
  Fire Weather Zone 076 Haskell.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ084>087-220930-
/O.CON.KDDC.FW.W.0003.000000T0000Z-230222T0100Z/
/O.CON.KDDC.FW.A.0003.230222T1700Z-230223T0200Z/
Morton-Stevens-Seward-Meade-
152 PM CST Tue Feb 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084,
085, 086, 087, AND 088...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 084, 085, 086, AND 087...

* AFFECTED AREA...In Kansas, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and 
  Fire Weather Zone 087 Meade.

* WINDS...Southwest 30 to 40 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given the ongoing severe drought. Any outdoor 
  burning is strongly discouraged Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ088-220100-
/O.CON.KDDC.FW.W.0003.000000T0000Z-230222T0100Z/
Clark-
152 PM CST Tue Feb 21 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084,
085, 086, 087, AND 088...

* AFFECTED AREA...In Kansas, Fire Weather Zone 088 Clark.

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly, given the ongoing severe drought. Any outdoor 
  burning is strongly discouraged Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ074-220930-
/O.CON.KDDC.FW.A.0003.230222T1700Z-230223T0200Z/
Stanton-
152 PM CST Tue Feb 21 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074, 075, AND 076...

* AFFECTED AREA...In Kansas, Fire Weather Zone 074 Stanton.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 26 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
969 
WWUS83 KDDC 220124
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
724 PM CST Tue Feb 21 2023


KSZ075-076-084>087-221300-
/O.EXP.KDDC.FW.W.0003.000000T0000Z-230222T0100Z/
/O.CON.KDDC.FW.A.0003.230222T1700Z-230223T0200Z/
Grant-Haskell-Morton-Stevens-Seward-Meade-
724 PM CST Tue Feb 21 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074, 075, AND 076...
...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 075 AND 076...

* AFFECTED AREA...In Kansas, Fire Weather Zone 075 Grant, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and 
  Fire Weather Zone 087 Meade.

* WINDS...Southwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ088-220230-
/O.EXP.KDDC.FW.W.0003.000000T0000Z-230222T0100Z/
Clark-
724 PM CST Tue Feb 21 2023

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 084, 085, 086, 087, AND 088...


$$

KSZ074-221300-
/O.CON.KDDC.FW.A.0003.230222T1700Z-230223T0200Z/
Stanton-
724 PM CST Tue Feb 21 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 074, 075, AND 076...

* AFFECTED AREA...In Kansas, Fire Weather Zone 074 Stanton.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 26 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 20, 12:13 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 20, 12:13 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1213 PM CST Mon Feb 20 2023

...Updated for aviation discussion...

.SYNOPSIS...
Issued at 427 AM CST Mon Feb 20 2023

Fantastic weather is expected Monday with mild afternoon
temperatures and very light winds. Unseasonably warm temperatures
are expected Tuesday, with increased southwest winds and fire
danger, particularly near Oklahoma. A cold front will bring a
large gradient in temperatures Wednesday, before much colder air
brings bitter subzero wind chills Thursday and Friday mornings.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 1200 AM CST Mon Feb 20 2023

Midnight infrared satellite imagery depicted extensive cirrus
streaming over Kansas, in association with a very weak passing
shortwave. Cirrus is expected to press southeast with the
departing shortwave through sunrise, and thin out substantially to
scattered at most daylight Monday. Seasonably cold 20s will be
common at sunrise after some partial clearing and amid the dry
air/dry ground regime.

Monday will be unseasonably mild and pleasant, under dry WNWly
midlevel flow. Modelled thermal profiles do not change much from
Sunday, but with reduced cirrus compared to Sunday, more locations
will warm into the 60s Monday afternoon. The real treat will be
the winds, or the lack thereof. All guidance shows wind fields at
0-5 kts below 850 mb for Monday, resulting in light and variable
winds, even dead calm at times. A rare opportunity in Kansas that
you will want to take advantage of.

All models depict strong warming Tuesday, with strong warming at
850 mb as midlevel flow trends WSWly. ECMWF continues to depict
impressive 850 mb temperatures of 17-19C across the southwest
zones Tuesday afternoon, supporting afternoon surface temperatures
into the 70s south of the Arkansas River. Wind will return
Tuesday, elevated from the south through midday, then trending
downslope SWly in the afternoon, with the strongest SWly winds
adjacent to Oklahoma. Models continue to depict 850 mb winds as
high as 40 kts along the immediate KS/OK border in a highly mixed
atmosphere, so gusts of at least 40 mph are probable at peak
heating for locations such as the Liberal vicinity. Much less wind
is expected with northern extent, particularly in vicinity of a
988-990 mb surface low over the northwest zones. Much stronger SW
winds are expected Tuesday across the combined Panhandles and the
body of Oklahoma.

.LONG TERM...(Wednesday through Sunday)
Issued at 130 AM CST Mon Feb 20 2023

Key Messages:

-Large range of temperatures expected Wednesday.
-Much colder Thursday, with subzero wind chills Thursday and
 Friday mornings (especially north).
-Dry weather will continue to prevail through next Sunday, with
 no drought relief expected.

Midlevel flow becomes SWly and increases significantly Wednesday,
in response to a large cold synoptic trough approaching from the
Rockies. Well ahead of the trough, a slug of warm air advection
rain is expected across eastern Oklahoma/Kansas Wednesday morning.
Barber county and our extreme southeast zones may be clipped by
this activity, but QPF in the DDC CWA will be very low, and zero
for most. Forecast challenges Wednesday will involve temperature
bust potential and strong southwest winds in the prefrontal
environment, as an arctic front and a tight baroclinic zone oozes
south into SW KS during the afternoon. After a mild morning in the
40s, NBM's temperature gradient across the CWA Wednesday afternoon
has increased to 35 degrees, from near 40 far north, to 75 far
southeast near Kiowa. We are confident this intense temperature
gradient will exist Wednesday, but specific temperature forecasts
for one location in the central CWA are very low, are dependent on
frontal timing, and afternoon temperatures will show a nondiurnal
curve downward after frontal passage. Strong SW winds ahead of the
arctic front will persist across the southern zones through the
afternoon, and this strong downslope over the dry ground will yield
more 70s. NBM is cranking out southwest winds near high wind warning
criteria across the far southwest zones near Elkhart, but winds of
this caliber will likely stay just south of SW KS Wednesday, further
removed from the surface cyclone and frontal boundary.

Potent shortwave ejects onto the central plains Wednesday night.
Snowfall from this system will be relegated to primarily Nebraska,
north of SW KS, yet again. NBM pops for light snow showers were
retained for Wednesday evening along/north of K-96, but any
impacts of consequence should be in WFO Goodland's CWA and points
north. Much colder air will invade through Thursday morning behind
the departing storm, with air temperatures commonly in the single
digits 6 am Thursday. Northwest wind with the strong cold
advection will be quite elevated, forcing wind chills to approach
advisory criteria Thursday morning (-10 to -15) across northern
zones.

Thursday will be cold, on the southwest periphery of a strong
arctic high centered on the central plains. Models are indicating
no stratus, and near full sunshine, which will allow temperatures
to move upward. Still afternoon max temperatures will be well
below late February normals, from the 20s north to near 40 next to
Oklahoma. Friday morning will also be very cold, particularly
northeast zones, as the 1042 mb arctic ridge noses into central
Kansas. Single digits will again be common, and northeast winds
emanating from the arctic high will push many wind chills below
zero.

A very rapid warming trend is expected Friday and Saturday, with
strong return flow establishing Friday with strong south winds,
followed by pronounced warming back into the 60s Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1211 PM CST Mon Feb 20 2023

Winds will be 10kts or less through 15z, and then increase from
the south at 15-20 kts by the end of the period as a surface
trough deepens in the lee of the Rockies. VFR conditions can be
expected.

&&

.FIRE WEATHER...
Issued at 203 AM CST Mon Feb 20 2023

Minimum relative humidity will fall to 20-25% Monday afternoon, but
winds will be very light to calm.

Unseasonably warm afternoon temperatures in the lower to mid 70s are
expected to reduce minimum relative humidity to the 14-20% range
south of the Arkansas River Tuesday afternoon. The driest relative
humidity is expected to be colocated with the strongest southwest
winds Tuesday afternoon, aligned along the Oklahoma border. Where
confidence is highest that red flag criteria may be reached, a fire
weather watch has been issued for Morton, Stevens, Seward, Meade and
Clark counties from noon to 6 pm CST Tuesday. Given the ongoing
drought, very dry fuels, and strong winds, any ignitions will have
the potential to spread rapidly.

The risk of wildfire spread will remain elevated to critical adjacent
to Oklahoma Wednesday, with strong southwest winds ahead of an
approaching cold front. Additional fire headlines may be required for
these southern zones Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  30  71  46 /   0   0   0   0
GCK  64  28  73  42 /   0   0   0   0
EHA  70  28  73  43 /   0   0   0   0
LBL  70  27  74  43 /   0   0   0   0
HYS  63  27  65  38 /   0   0   0   0
P28  66  33  69  53 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for KSZ084>088.

&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
FIRE WEATHER...Turner
Hazardous weather outlook, Feb 20, 2:07 AM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
207 AM CST Mon Feb 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
207 AM CST Mon Feb 20 2023 /107 AM MST Mon Feb 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

An elevated to critical risk of wildfire spread is expected across
southern zones, especially near Oklahoma, Tuesday and Wednesday
afternoons.

Much colder air will drive wind chills to near wind chill advisory
criteria across the northern zones Thursday and Friday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:41 AM CSTFire Weather WatchDDCClark, Meade, Morton, Seward, Stevens12 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.